[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.161.128.52. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
September 1977

Methyldopa-Associated Intravascular Hemolysis

Author Affiliations

Geneva, Ill

Arch Intern Med. 1977;137(9):1260-1261. doi:10.1001/archinte.1977.03630210126039
Abstract

To the Editor.—  In Chaplin's recent discussion of Autoimmune Hemolytic Anemia (Archives, Grand Rounds 137:346-351, 1977) he stated that the onset of methyldopa (Aldomet)-associated hemolytic anemia "... is gradual. Hemoglobinuria is absent and hemolysis remits promptly on discontinuance of the drug." While this is usually true, we believe that this case demonstrates that, like idiopathic autoimmune hemolytic anemia,1,2 trauma or stress may exacerbate methyldopa-associated hemolytic anemia. Even after initial improvement, severe hemolytic crisis with hemoglobinuria may occur.

Report of a Case.—  A 60-year-old man with hypertension who had been receiving 3 gm of methyldopa per day for three years was admitted with fatigue, shortness of breath, and jaundice. There was no adenopathy or hepatosplenomegaly. Hematocrit reading was 21% with polychromatophilia, spherocytosis, and nucleated RBCs on smear. Coomb's test was positive and a diagnosis of methyldopa-associated hemolytic anemia was made. Two units of packed RBCs were given along with methylprednisolone. There

First Page Preview View Large
First page PDF preview
First page PDF preview
×